Ask the Doctors February 2019 Issue

Ask The Doctors: February 2019

Q: My hands and feet are always cold. Should I worry about this?

doctorstevefeb

Arthritis Advisor Editor-in-Chief Steven Maschke, MD, Department of Orthopaedic Surgery, Cleveland Clinic Orthopaedic & Rheumatologic Institute.

A: Having cold hands and feet is relatively common, and usually it is nothing to worry about. Your body needs to stay warm, and blood circulation is the heat pump. When you encounter cold air or water, blood vessels in the skin constrict (get smaller), and blood is sent to the core to protect vital organs. Diminished blood flow in the extremities can make fingers, toes, nose and ears feel cold.

When it's cold outside, wearing warm socks, gloves and a hat should keep your feet, hands, and ears sufficiently warm. Some people have a condition called Raynaud's syndrome. This generally benign condition causes blood vessels in the fingers and toes to be overly constricted, making them feel very cold. The nose, lips and ears can also be affected. Raynaud's also causes temporary color changes. An affected finger may turn white or bluish and feel numb. It may turn red as it rewarms and throb or tingle.

Most people who have Raynaud's have this benign version, and it is most common in women. But it can also occur in people with another disease, such as rheumatoid arthritis, lupus, scleroderma or peripheral artery disease. Small pits or ulcerations in the fingers or toes that don't heal well are signs of something more serious. If this happens, you should get it checked by a doctor.

The best way to cope with Raynaud's syndrome is to keep hands and feet warm and dry in the cold. Mittens can be better than gloves because body heat keeps fingers warmer. Wear thick wool socks (or layers of socks), and insulated shoes or boots to keep feet toasty. Wear layered clothing to keep your core temperature up, and be sure to wear a hat because heat escapes from the body through the scalp.

Q: My doctor prescribed Plaquenil for my rheumatoid arthritis. I've heard that it might lead to blindness, so I don't want to take it. What should I do?

A: The drug hydroxychloroquine (Plaquenil®) is commonly used to treat rheumatoid arthritis, lupus and other autoimmune diseases, either alone or in combination with other medications. Like other disease-modifying anti-rheumatic drugs (DMARDs) that are used for rheumatoid arthritis, Plaquenil reduces inflammation, thus relieving pain and potentially preventing joint damage that would otherwise occur over the long term.

Plaquenil, which is also an anti-malarial drug, works differently than other DMARDs. It appears to interfere with the communication of cells of the immune system. This is important because autoimmune diseases occur when the body's immune system mistakenly attacks healthy tissue (such as joints in the case of rheumatoid arthritis) with an inflammatory response. Plaquenil reduces the inflammation without suppressing the overall immune system or increasing risk of infection, which can happen with some of the other drugs.

It's true that a potential side effect of Plaquenil is visual changes (including loss of color vision) or loss of vision. And that sounds scary. But these are rare. They are more likely to occur with higher doses taken over a long period of time. The risk of eye problems within the first five years of use is less than 1 percent.

Everyone who takes Plaquenil should have a yearly eye examination by an ophthalmologist. The most sensitive test for detecting problems is an optical coherence tomography scan. This test can detect changes early enough so the medication can be stopped before there are any long-term effects on the eye.

Comments (0)

Be the first to comment on this post using the section below.

New to Arthritis Advisor? Register for Free!

Already Registered?
Log In